Virginia, 2016

Flood in Virginia, August 15, 2016

August 15, 2016 · NWS RNK · 1 event in 1 county or zone

Isolated storms produced some brief heavy rainfall on the afternoon of the 15th including a storm over the City of Roanoke that dropped 1 to 2 inches in less than 1 hour right over the urban center in mid-afternoon. There were numerous reports and social media posts of urban flooding in the downtown area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated storms produced some brief heavy rainfall on the afternoon of the 15th including a storm over the City of Roanoke that dropped 1 to 2 inches in less than 1 hour right over the urban center in mid-afternoon. There were numerous reports and social media posts of urban flooding in the downtown area. The only rain gage to report in excess of 1 inch of rain was Roanoke ASOS (ROA) which had 1.09 .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 15, 12:15 PM EST, 45 minutes earlier.

Area forecast discussion, Aug 15, 12:15 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
115 PM EDT Mon Aug 15 2016

.SYNOPSIS...
High pressure centered over the western Atlantic will remain
nearly stationary through Tuesday. A frontal boundary will also
remain nearly stationary, extending from New England into the
Ohio Valley. This front will eventually get kicked farther south
and east by an upper level trough of low pressure which will move
across the northern tier states later in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 430 AM EDT Monday...

Little or no change in the overall weather pattern in the near
term. As such, will continue to forecast persistence with daytime
highs ranging from the 80s in the mountains to the lower to mid
90s across the piedmont. Heat Index values will once again test
100 degrees across southside VA and the northern piedmont of NC,
with much higher readings across eastern VA/NC where Heat
Advisories are in effect for parts of the I-95 Corridor.

Similar to yesterday, mountain ridges will be favored for deep
convection onset during the afternoon with scattered showers and
thunderstorms dotting the landscape until loss of daytime heating.
Best coverage is expected to be along and west of the Blue Ridge.
Shower coverage may be enhanced by an upper level short wave,
which produced several clusters of thunderstorms over northern
Georgia yesterday evening. This feature is forecast to to move
north around the periphery of the upper level ridge, passing from
south to north through our CWA during the afternoon. This vort
center may act to organize some of the deep convection into storm
clusters, so can't rule out a strong storm or two this afternoon
with potential for an isolated severe wind gust.

Once the showers/storms dissipate after sunset, skies will clear,
lingering moisture promoting patchy fog, with areas of dense fog
in the mountain valleys. Lows tonight will remain mild with lows
ranging from the mid 60s in the mountains to the lower 70s in the
piedmont.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 245 AM EDT Monday...

Overall persistence forecast continues Tuesday with the upper ridge
holding over the southeast states ahead of the upstream weak cold front
that should remain west of the mountains into Tuesday night. Strong
shortwave for mid August along with a decent surface reflection will
ride northeast across the upper Midwest along the front Tuesday,
passing well north Tuesday night. This will keep a downstream
reflection of higher heights across the region Tuesday with the main
focus for convection over the mountains under uniform southwest flow
through the column per latest forecast soundings. Despite the presence
of weak lee troughing out east and impressive instability, appears
enough subsidence to keep coverage isolated in the piedmont into
Tuesday evening.

Therefore running with higher chance pops out to the foothills into
Tuesday night and only 20 pops farther east. Should again be quite hot
in the east with more insolation and warming aloft to result in low/mid
90s there, and mainly 85-90 west where convection should be a bit more.

Shortwave passes northeast Wednesday allowing gradual 500 mb height
falls to take shape while the surface front starts to bow over in more
backdoor fashion from the north. Guidance showing less support aloft
with most energy either still lagging back closer to the next upstream
mid level trough or having sheared out earlier on. However appears
enough forcing via low level convergence given weak ripples along the
boundary, and moisture per high pwats to bring better convective
coverage Wednesday afternoon.

Best shot at more widespread convection looks to develop over the west
along the leading edge of the stronger mid level jet aloft and under
some forecast upper diffluence. This supports keeping a swath of likely
pops just west of the Blue Ridge into Wednesday evening with medium to
high chances elsewhere for coverage linking into the eastern lee
trough. Should be a little cooler across the region Wednesday given
more clouds/convection with the surface front nearby, but still muggy
80s west to low 90s east.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 315 PM EDT Saturday...

Models continue to advertise that the current stalled boundary
over the Mid West and Ohio Valley edges east late this week.
Models continue to show an upper level trough moving across the
Great Lakes Wednesday, then over the Ohio Valley Thursday. Models
weaken the blocking ridge over the western Atlantic through this
period, but it remains to be seen if this will actually happen
Wednesday into Thursday. Eventually this ridge will give way, but
it may take another day or two before the front moves to the
Appalachains, probably more Thursday into Friday. With this in
mind, confidence is low with timing, therefore will keep chancy
PoPs in the forecast.

Beside this front increasing the chance for rain in the region,
the temperatures will only be affected when the front becomes
stalled over the area. Warm and humid conditions will remain while
the front is to our west. Not much of an air mass change if the
front does sink to our south. If this boundary is in the vicinity,
showers will start earlier and linger longer, keeping temperatures
a little cooler, however the dew points and relative humidity will
remain uncomfortable into next weekend.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
As of 110 PM EDT Monday...

Radar images since noon have shown the development of isolated to
scattered thunderstorms along the west of the Blue Ridge. Probability
of storms will continue until 23Z/7PM. Medium to high confidence
for scattered to numerous during that time frame. KLWB and KBLF
will have a higher chance of storms than KLYH and KDAN. The more
intense storms today have the potential to produce strong gusty
winds.

Aside from any sub-VFR associated with the TSRA, conditions
through the afternoon and evening should be VFR. Medium to high
confidence for fog in the mountain valleys again late tonight
with potential for LIFR in the Greenbrier Valley of WV vicinity of
KLWB, and across the New River Valley of VA impacting KBCB/KPSK/KMKJ.

Conditions will be similar on Tuesday with the fog dissipate and
VFR conditions by 14Z/10AM then more thunderstorms after 16Z/noon.

Extended aviation discussion...

Same pattern will continue Tuesday as a subtropical upper ridge
remains anchored along the NC/VA coast. A frontal system will be
stalled well to our north across from OH into PA with primary
thunderstorm threat confined to this frontal boundary. Thunderstorm
coverage across our forecast area will remain widely scattered
with little or no organization and confined mainly to the
mountains during the peak heating times of the day (18Z/2PM to
00Z/8PM).

For the second half of the week, Wednesday and beyond, the area
of high pressure along the southeast Atlantic coast is expected to
weaken. This will allow the aforementioned frontal system to begin
moving southward toward the region, resulting in an increased
probability of showers/thunderstorms with attendant periods of
MVFR cigs/vsbys. Early morning low clouds and fog will likely be
on the increase also.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...AMS/PM
SHORT TERM...JH
LONG TERM...RCS
AVIATION...AMS/PM
Hazardous weather outlook, Aug 15, 12:24 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 PM EDT MON AUG 15 2016

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
161100-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
124 PM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW OF THESE STORMS
MAY BE STRONG TO POSSIBLY SEVERE WITH DAMAGING WIND GUSTS AS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ043>047-058-059-161100-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
124 PM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW OF THESE STORMS
MAY BE STRONG TO POSSIBLY SEVERE WITH DAMAGING WIND GUSTS AS THE PRIMARY
THREAT.

HEAT INDEX VALUES MAY GET CLOSE TO 105 DEGREES THIS AFTERNOON.
ASIDE FROM THE HEAT...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 15, 12:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
139 PM EDT MON AUG 15 2016

VAZ022-023-034-151830-
ROANOKE-BOTETOURT-BEDFORD-
139 PM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ROANOKE...BOTETOURT AND
NORTHWESTERN BEDFORD COUNTIES...THE CITY OF SALEM AND THE CITY OF
ROANOKE...

AT 139 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROANOKE...
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BUCHANAN...
AND TROUTVILLE.

THIS INCLUDES THE FOLLOWING LOCATIONS THE SALEM FAIRGROUNDS AND
ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3754 7950 3722 7983 3722 7985 3721 7988
      3718 7990 3714 7995 3716 8000 3717 8001
      3717 8004 3720 8011 3752 7999 3755 7997
      3756 7998 3770 7993 3770 7992
TIME...MOT...LOC 1739Z 206DEG 23KT 3729 7994

AS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Roanoke

When
August 15, 1:00 PM EST to 2:00 PM EST
Where
Roanoke County, 0.39 mi ENE of Salem City to 2.58 mi ESE of Pierpont
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.303, -80.064

There was one reported water rescue from a ponded area in downtown Roanoke and several roads were closed due to high water. A news report said a swift water rescue team went to the underpass at Shaffer's Crossing on Boulevard Street Southwest in Roanoke because two vans were sitting in high water. The team rescued one person and pushed another car out of the water. The highest depth of water was estimated to be about a foot with runoff into storm drains not posing a real threat to life. Several businesses were threatened but not damaged by flood waters.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657484.